Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
163 Doctors are Online

Bipolar disorder, schizoaffective disorder. Anxiety in crowd, low self esteem, inability to attend church regularly. Taking medication. Treatment?

User rating for this question
Excellent
Answered by

Psychiatrist
Practicing since : 2004
Answered : 1848 Questions
Question
I suffer from both bipolar disorder and schizoaffective disorder. I have so much anxiety that I am unable to attend church regularly. This has been going on for about two years. I am a devout Catholic, and was very active in church ministry (reading; sunday school; teaching catechism, choir), and now I rarely go to church. Would you have any step by step ideas or techniques that might help me to go to church every Sunday? My dad suggested I might be afraid of the presence of God. I also get anxious in crowds, and I feel I am not good enough for church. I have gained 60 pounds in one year from my medication, and none of my old clothes fit. I have had my medication reduced, and I have plans of buying new clothes. I am still overweight, and I feel self conscious about my body and my appearance. I also feel very guilty about not going to church. My mom suggests I try going to church every week, so I am trying to go to church today.
Posted Wed, 18 Jul 2012 in Eating Disorders
 
 
Answered by Dr. Ashish Mittal 10 hours later
Hello,
Thanks for your query.

I appreciate your efforts for medical consultation in so much distress.

Important aspects of your query are:
•     38 year old female
•     Known case of bipolar disorder; schizoaffective disorder; overactive bladder; acne; prementrual dysphoric disorder; irritable bowel syndrome.
•     Currently on: lithium; cipralex; risperidone; seroquel; dicetel, clonazepam
•     Complaints of: Anxiety in crowds, decrease self esteem and avoidance of church.
•     Weight gain with medicines and self reduction of drug doses.

You case is interesting and but difficult too. Even on regular follow up such cases present therapeutic challenge for Psychiatrists. I will try to give my best effort to help you in this problem.

In your case causes of weight gain are:
-Depression leading to decrease activity and normal/or increase eating.
-Thyroid dysfunction: can lead to depression and weight gain. So get thyroid function tests done.
-From your medicines lithium and risperidone are well known to cause weight gain. But same time lithium is necessary due to schizoaffective illness.

Currently your main complaints are Anxiety in crowds, decrease self esteem and avoidance of church. All these complaints indicate presence of depression in your case. After its treatment there will be less difficulty in visiting church.

Following advice will help you in better management:
-Do not reduce medicines doses by self as it lead to exacerbation of existing problem like depression and anxiety in your case.
-For weight issues follow above advice and start doing diet monitoring & daily exercise as sometime in spite of having weight gain with medicines we have to continue them to control illness and control weight by other methods.
-Regular follow up with psychiatrist and discussing treatment with them time to time.
-I understand your distress for having so much medicines and side effects but same time you need to understand that it is necessary to keep you well.
-Concurrently start Non drug treatment like cognitive behaviour therapy CBT(form of psychotherapy) from CBT specialist to control anxiety and depressive symptoms.

I hope this information has been both informative and helpful for you. In case of any doubt, I will be available for follow ups.

Wish you good health.
Regards,
Above answer was peer-reviewed by
 
Follow-up: Bipolar disorder, schizoaffective disorder. Anxiety in crowd, low self esteem, inability to attend church regularly. Taking medication. Treatment? 53 minutes later
Thank you so much for your expert advice. It means so much to me, Doctor.

Is there another medication I can take to take the place of risperidone and seroquel? My family doctor has lowered my dosage of both medications. I am on a very low dose of both, but I have only lost 10 pounds. From personal experience; lithium has not caused my weight gain.
I completed a 10 week CBT Group Therapy workshop, but I feel it is not enough. I have also been waiting to see a psychiatrist for a year. Would you happen to have a listing of CBT Pyschiatrists in Vancouver, Canada? I am waiting to see a psychiatrist who does therapy in Vancouver; but we have not heard any response.
I would also like to study ballet again, but I might be too overweight at 165 pounds. Two years ago, I went back to ballet at 160 pounds, and I gave out my back. I went to physiotherapy and aquafit after that.
I really like aquafit but I might be allergic to chlorine, and the last time I did aquafit; I got an absess in my vaginal area.
I have tried daily walking which helps improve my mood, but I only lost 10 pounds in one year!!!
I have a healthy diet. I eat a platter of fresh vegetables every day; I eat dairy and chicken; and I do not eat junk food. I also drink a glass of water every two hours or so.
I was able to make it to church today with my mom's help. She said to try and go to church every week. If I still feel anxious when we get to the church; we will go back home. I was able to go church alone today, and I feel spiritually healed. But I know that attending church will be an ongoing struggle week to week.
 
 
Answered by Dr. Ashish Mittal 23 minutes later
Hello again,

Thanks for follow up,

It is good to hear that you have visited church today.

Now following information will help you:
-Try to see psychiatrist rather than family physician (if possible) considering complexity of your case.
-risperidone and seroquel both are from same group of medicine so one medicine can be stopped. Apart from that Ziprasidone is safer option considering weight gain in place of risperidone and seroquel.
-Weight reduction is gradual process and it is good that you are able to achieve it. Try to reduce 2 pounds every month. Do weight monitoring every week, maintain food diary, calorie intake record and continue existing efforts.
-For CBT specialist talk to some psychiatrist in your area so that they can refer your case to good specialist as treatment quality of therapist matter very much in CBT.

Please accept my answer in case there are no further queries and recommend our services to your friends too if you have found it helpful.

Wish you good health.
Regards.
Above answer was peer-reviewed by
 
Follow-up: Bipolar disorder, schizoaffective disorder. Anxiety in crowd, low self esteem, inability to attend church regularly. Taking medication. Treatment? 15 minutes later
Am I too overweight at 165 pounds to begin ballet again? Should I try to lose more weight before I go back to ballet class? Any ideas for exercise programs?
 
 
Answered by Dr. Ashish Mittal 35 minutes later
Hello again,

Thanks for follow up,

As you have developed problem in past with ballet then do not join it, to prevent complication. For weight reduction follow above advice.

There is no specific plan for weight reduction, it more depend on availability of program and suitability of program to you.

You can go with daily jogging, brisk walking, cycling or any other structured locally available exercise. But remember daily compliance with program is much more important than program itself.

Please accept my answer in case there are no further queries and recommend our services to your friends too if you have found it helpful.

Wish you good health.
Regards.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor